Minnesota, 2011

Damaging Winds in Minnesota, May 30, 2011

May 30, 2011 · NWS DLH · 9 events in 3 counties and zones

Thunderstorms initially formed on the afternoon of May 30th in central South Dakota and north central Nebraska, before expanding into a large squall line that raced into Minnesota mainly after dark. The thunderstorms formed along and just behind a strong cold front, before they accelerated to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms initially formed on the afternoon of May 30th in central South Dakota and north central Nebraska, before expanding into a large squall line that raced into Minnesota mainly after dark. The thunderstorms formed along and just behind a strong cold front, before they accelerated to the northeast. A segment of the squall line eventually affected the Brainerd Lakes area, producing damaging winds. The squall line quickly diminished in intensity as it moved east and northeast as it outran the axis of best atmospheric instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 30, 7:22 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 30, 7:22 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
822 PM CDT MON MAY 30 2011

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL IN THE
BRAINERD LAKES REGION THRU 1 AM...

SEVERE THUNDERSTORM THREAT WILL INCREASE SIGNFICANTLY AFTER 9 PM
ACROSS CASS AND CROW WING COUNTIES.  THE PRIMARY THREAT WILL BE
DESTRUCTIVE THUNDERSTORM WIND GUSTS IN EXCESS OF 75 MPH.  HAIL UP TO
PING PONG BALL SIZE WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

INTENSE SQUALL LINE HAS DEVELOPED ALONG THE I-29 CORRIDOR IN THE
EASTERN DAKOTAS DURING THE PAST 2 HOURS.. WITH RADAR SIGNATURES
SUGGESTIVE OF EXTREME NON-TORNADIC WIND DAMAGE POTENTIAL /PER LARGE
AREAL COVERAGE OF 80+ KNOT OUTBOUND VELOCITIES ON KABR RADAR WITH
STORM MOVING INTO SW NORTH DAKOTA/.  LARGE SCALE LIFT CONTINUES TO
INCREASE ACROSS CENTRAL AND WESTERN MINNESOTA AT MID EVENING..AS
EVIDENCED BY MID LEVEL ECHO DEVELOPMENT FROM BEMIDJI ALL THE WAY
SOUTHWARD INTO IOWA.

SQUALL LINE IN THE EASTERN DAKOTAS IS EXPECTED TO ACCELERATE
NORTHEASTWARD AFTER 9 PM..AND WHILE BOUNDARY LAYER WILL STABILIZE
SOMEWHAT ACROSS THE BRAINERD/WALKER LAKES REGION..THE SQUALL LINE
WILL BE IN AN ENVIRONMENT CHARACTERIZED BY INTENSE NEAR-SURFACE
SHEAR AND 2000+ J/KG OF MUCAPE.  SUCH AN ENVIRONMENT WILL BE VERY
FAVORABLE FOR THE DEVELOPMENT/PERSISTENCE OF INTENSE BOW ECHOES AND
EMBEDDED LINE VORTICES WHICH MAY HAVE THE POTENTIAL TO PRODUCE
NARROW CORRIDORS OF NON-TORNADIC WINDS IN EXCESS OF 75 MPH.

EXTRAPOLATION OF CURRENT DATA AND LATEST HI-RES MODEL GUIDANCE
SUGGEST THAT SEVERE T-STORM AND HIGH END WIND THREAT WILL DEVELOP
OVER SOUTHERN CASS/CROW WING COUNTIES BETWEEN 10-11 PM..WITH STORMS
PROGRESSING NORTHEASTWARD /ALTHOUGH SLOWLY WEAKENING WITH TIME/
THEREAFTER.
 MILLER

&&

.POINT TEMPS/POPS...
DLH  48  69  46  64 /  70  40  20  10
INL  51  68  43  63 /  70  50  40  10
BRD  64  66  45  71 /  70  20  10   0
HYR  67  76  50  70 /  50  40  10  10
ASX  49  74  47  66 /  50  50  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140>147.

&&
Hazardous weather outlook, May 30, 2:11 PM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT MON MAY 30 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
311 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORM WILL DEVELOP BETWEEN 4 AND 7 PM THIS EVENING
ACROSS WESTERN MINNESOTA AND THE EASTERN DAKOTAS.  THESE STORMS WILL
THEN MOVE EAST LATER THIS EVENING AND OVERNIGHT... AFFECTING MUCH
OF THE NORTHLAND.  THE GREATEST THREAT OF SEVERE WEATHER WILL BE
WEST OF A LINE ROUGHLY FROM CRANE LAKE TO GRAND RAPIDS... TO LAKE
MILLE LACS... PARTICULARLY IN THE BRAINERD LAKES REGION NORTHWARD TO
WALKER AND LAKE WINNIBIGOSHISH BETWEEN 9 PM AND 2 AM.  STORMS WILL
THEN CONTINUE TO MOVE EAST OVERNIGHT... REACHING THE MINNESOTA
ARROWHEAD... THE TWIN PORTS... NORTHWEST WISCONSIN AND THE
INTERSTATE 35 CORRIDOR AFTER MIDNIGHT.

THE GREATEST RISK OF DAMAGING THUNDERSTORM WIND GUSTS UP TO 70 MPH
AND HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE ALONG AND WEST OF
HIGHWAY 169 THROUGH AROUND 2 AM. THE THREAT OF TORNADOES IS EXPECTED
TO BE DIMINISHING BY THIS TIME... BUT A TORNADO CANNOT BE ENTIRELY
RULED OUT.  THE THREAT FOR DAMAGING WINDS GREATER THAN 60 MPH AND
HAIL UP TO QUARTER SIZE WILL PERSIST WELL INTO THE NIGHT IN AREAS
ALONG THE INTERSTATE 35 AND HIGHWAY 53 CORRIDORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY ACROSS PARTS OF
NORTHWEST WISCONSIN... AND ALSO ACROSS NORTHERN MINNESOTA WHERE VERY
COLD TEMPERATURES ALOFT MAY RESULT IN SOME SMALL HAIL TUESDAY
AFTERNOON AND EVENING WITH THE STRONGEST THUNDERSTORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND
OVERNIGHT TONIGHT.

LSZ121-140>148-311000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
456 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS EVENING AND TONIGHT

GUSTY NORTHEAST WINDS WILL GENERATE BUILDING WAVES TODAY. A SMALL
CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO
THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

PERIODIC BOUTS OF THUNDERSTORMS WILL ALSO CONTINUE TONIGHT AND
TUESDAY... ALONG WITH DENSE MARINE FOG ESPECIALLY THIS EVENING
THOUGHT TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TUESDAY... AND ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 30, 9:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON MAY 30 2011

MNZ018-025-033-034-310400-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-
1020 PM CDT MON MAY 30 2011

...LINE OF STRONG TO SEVERE STORMS APPROACHING CASS COUNTY...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF
TOWN OF CASS LAKE TO 34 MILES SOUTHWEST OF ESTERDY...MOVING EAST
NORTHEAST AT 50 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SOME WIND GUSTS OF 40 TO 50
MPH AND SOME HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAIN.

EMBEDDED WITHIN THIS LINE...THERE MAY BE A FEW STORMS CAPABLE OF
PRODUCING STRONGER WIND GUSTS AND SOME LARGE HAIL.

LOCATIONS IMPACTED INCLUDE...
  ESTERDY...            POPLAR...             LEADER...
  OSHAWA...             PHEASANT LAKE...      GULL LAKE...
  TOWN OF CASS LAKE...  WALKER...             SYLVAN...
  PINE RIVER...         PILLAGER...           LENNOX...
  LAKE SHORE...         HACKENSACK...         FORT RIPLEY...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
      4742 9443 4779 9443 4785 9421 4615 9410
      4615 9437 4623 9440 4629 9436 4632 9443
      4629 9454 4640 9480

LAMERS

The radar

The Minneapolis radar (KMPX), 179 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 30, 10:30 PM CST
Where
Cass County, Pillager
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.330, -94.480

Power lines were blown down.

Thunderstorm Wind, Crow Wing

When
May 30, 10:32 PM CST
Where
Crow Wing County, Pequot Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.600, -94.320

Trees were blown down.

Thunderstorm Wind, Crow Wing

When
May 30, 10:35 PM CST
Where
Crow Wing County, 5 mi SE of Breezy Pt
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
46.549, -94.126

Trees and power lines were blown down across most county roads between County Highway 11 and the Merrifield area. Many of the trees were healthy and about a foot in diameter. Trees fell on campers at Mission Lake. There was also damage reported to the docks at the east end of Pelican Lake.

Thunderstorm Wind, Crow Wing

When
May 30, 10:37 PM CST
Where
Crow Wing County, Brainerd Weiland Fld
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.400, -94.130

Sustained 40 mph wind, gusting to 60 mph. Measured at the Brainerd airport ASOS.

Thunderstorm Wind, Crow Wing

When
May 30, 10:37 PM CST
Where
Crow Wing County, Nisswa
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.520, -94.280

Trees and power lines were blown down in the Nisswa area.

Thunderstorm Wind, Crow Wing

When
May 30, 10:38 PM CST
Where
Crow Wing County, Merrifield
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.470, -94.170

Trees were blown down in the Merrifield area.

Thunderstorm Wind, Crow Wing

When
May 30, 10:40 PM CST
Where
Crow Wing County, Breezy Pt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.600, -94.200

A boat lift was blown across a highway in the Breezy Point area.

Thunderstorm Wind, Crow Wing

When
May 30, 10:45 PM CST
Where
Crow Wing County, 3 mi SSW of Cross Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.630, -94.144

Two 12 inch diameter trees were uprooted.

Thunderstorm Wind, Aitkin

When
May 30, 11:05 PM CST
Where
Aitkin County, 1.38 mi S of Cutler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -93.750

A tree was blown down and blocking Highway 18 near the junction with Highway 169.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319415, 319416, 319418, 319419, 319420, 319421, 319423, 319426, 319427.